New York, 2010Flood in New York, March 23, 2010
March 23, 2010 · NWS ALY · 1 event in 1 county or zone
A low pressure system originating from the southern plains tracked northeast and moved over northeastern United States Tuesday, March 23rd, bringing a moderate to heavy rainfall to east central New York. The ground was already nearly saturated from recent snow melt, causing rivers and streams to run high.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system originating from the southern plains tracked northeast and moved over northeastern United States Tuesday, March 23rd, bringing a moderate to heavy rainfall to east central New York. The ground was already nearly saturated from recent snow melt, causing rivers and streams to run high.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 23, 3:42 AM EST, 18 minutes earlier.
Area forecast discussion, Mar 23, 3:42 AM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
442 AM EDT TUE MAR 23 2010
.SYNOPSIS...
COMPLEX LOW PRESSURE OVER THE MID-ATLANTIC REGION WILL TRACK
NORTHEAST OFF THE NEW ENGLAND COAST THROUGH TONIGHT. A COLD FRONT
SLIDING SOUTHEAST ACROSS THE GREAT LAKES AND ONTARIO PROVINCE WILL
WEAKEN AND DISSIPATE AS A WEAK RIDGE BEGINS TO BUILD IN ACROSS OUR
REGION.
A STRONGER COLD FRONT WILL SLIDE THROUGH FROM THE NORTHWEST AROUND
THURSDAY NIGHT WITH A LARGE DOME OF HIGH PRESSURE BEHIND IT. BY THE
END OF THE WEEKEND...THIS WILL BE A STRONG RIDGE DOWN THE EAST COAST
AS ANOTHER SYSTEM CLOSES IN FROM THE WEST.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
RAIN WAS COVERING THE ENTIRE REGION EARLY THIS MORNING...PRODUCING
HOURLY AMOUNTS MOSTLY IN THE 0.10 TO 0.25 INCH RANGE. RADAR WAS
INDICATED THE HEAVIEST RAINFALL WAS BECOMING CONFINED TO THE MORE
NORTHERN ZONES WITH A QUASI-STATIONARY FRONT SET UP JUST SOUTH OF
OUR ZONES. LATEST RUNS OF NAM AND GFS BEGINNING TO POINT TOWARD A
MORE EXPEDITED DEPARTURE OF THE PRECIPITATION THROUGH THE DAY TODAY
AND EARLY TONIGHT. HAVE HIGH TEMPERATURES TODAY RANGING FROM ONLY
AROUND 40 DEGREES IN THE NORTH AS WINDS BACK AROUND THE DEPARTING
LOW...TO THE MID 50S WELL SOUTH OF ALBANY CLOSE TO THE LOW PRESSURE
AREA. RAINFALL RATES WILL GRADUALLY TAPER...BUT A GOOD QUARTER TO
HALF INCH OR MORE OF RAIN IS STILL POSSIBLE IN MOST ZONES.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
HAVE GONE WITH A NAM/GFS BLEND FOR MOST GRIDS AS BOTH THESE MODELS
SHOW GOOD CONSENSUS ON TIMING...THOUGH THERE IS A REVERSAL OF
SORTS...WITH THE LATEST NAM NOW MAINTAINS THE SLIGHTLY WETTER
SCENARIO. AN INCREASING 300 MB TO 500 MB FLOW SEEMS TO BE THE
TRIGGER FOR GETTING THE PRECIPITATION TO WIND DOWN AND EXIT MORE
ABRUPTLY THAN PREVIOUSLY INDICATED. BY DAYBREAK WEDNESDAY...WE ARE
DOWN TO CHC POPS AT WORST...MAINLY NORTH OF ALB...AND WE HAVE CLOSE
TO ZERO POPS BY WEDNESDAY EVENING. COLD AIR MOVES IN ON THE BACK
SIDE OF THE SYSTEM TONIGHT...AND MANY LOCATIONS WILL CHANGE OVER TO
SNOW OR A MIX TONIGHT AS TEMPERATURES FALL THROUGH THE 30S.
ACCUMULATING SNOWS OF AN INCH OR LESS SHOULD BE CONFINED TO THE
MOUNTAINOUS TERRAIN NORTH AND EAST OF ALBANY.
TEMPERATURES WILL BOUNCE BACK QUICKLY AS CLOUDS BEGIN TO PART ON
WEDNESDAY. AIDED BY DOWNSLOPING...MERCURIES WILL BOUNCE BACK INTO
THE 40S AND 50S AT MOST LOCATIONS. BUT A MIXTURE OF EFFECTS FROM
COLD ADVECTION AND RADIATIONAL COOLING WILL SEND MERCURIES BACK DOWN
TO MOSTLY BELOW FREEZING WEDNESDAY NIGHT.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
COMING SOON
&&
.AVIATION /09Z TUESDAY THROUGH SATURDAY/...
MVFR-IFR CONDITIONS IN WIDESPREAD MODERATE TO HEAVY RAINFALL WILL
CONTINUE THIS MORNING AS LOW PRESSURE OVER PENNSYLVANIA MOVES
EASTWARD. THE HEAVIER RAIN WILL MOVE NORTH AND EAST LATER THIS
MORNING INTO THE AFTERNOON. HOWEVER...IFR CONDITIONS ARE EXPECTED TO
DOMINATE INTO THE EVENING HOURS AS LOW LEVEL MOISTURE REMAIN HIGH.
DRIER AIR IS FORECAST TO MOVE IN ALOFT SO EXPECTED MAINLY DRIZZLE
MUCH OF THE AFTERNOON. MVFR CONDITIONS ARE EXPECTED TO DEVELOP DURING
THE EVENING HOURS.
NORTH-NORTHEASTERLY SURFACE WINDS GENERALLY LESS THAN 10 KNOTS
WILL SHIFT TO THE NORTHWEST BY LATE AFTERNOON AND EVENING AS
SURFACE LOW PRESSURE MOVES TO OUR EAST. GUSTS INTO THE LOW 20S ARE
EXPECTED AT KALB BY LATE EVENING.
OUTLOOK...
WED...VFR...WINDY.
THU...VFR-MVFR. CHC -SHRA/-SHSN.
FRI- SAT...VFR...NO SIG WX.
&&
.FIRE WEATHER...
WET FLAG CONDITIONS WITH RAINFALL AMOUNTS EXPECTED TO EXCEED ONE
HALF INCH TODAY THROUGH THIS EVENING. 20-FOOT WINDS WILL GRADUALLY
BACK FROM NORTH OR NORTHEAST TO NORTHWESTERLY THROUGH TONIGHT.
WINDS WILL INCREASE OVERNIGHT AND WEDNESDAY WITH GUST SPEEDS
REACHING 25 TO 30 MPH AT SOME LOCATIONS. RH VALUES WILL DROP TO
ABOUT THE 30 TO 40 PERCENT RANGE IN THE HUDSON VALLEY LOCATIONS DUE
TO DOWNSLOPING. LITTLE OR NO ADDITIONAL MEASURABLE RAINFALL IS
EXPECTED DURING THE DAY ON WEDNESDAY.
&&
.HYDROLOGY...
FLOOD WATCH EXPANDED TO INCLUDE ALL OF THE ALBANY HSA. MODEL
GUIDANCE SHOWING WIDESPREAD QPF AMOUNTS OF 1 TO 2 INCHES...WITH
LOCALLY UP TO 3 INCHES POSSIBLE /MAINLY HIGHER TERRAIN/. FLOODING
WILL RESULT FROM THE COMBINATION OF RUNOFF FROM RAINFALL AND
MELTING SNOW...AS WELL AS SATURATED GROUND AND ALREADY HIGH FLOWS
ON AREA RIVERS AND STREAMS. MINOR FLOODING OF MAIN STEM
RIVERS...AS WELL AS URBAN...SMALL STREAM AND POOR DRAINAGE
FLOODING ARE ALL POSSIBLE.
SNOW MELT WILL BE MOST PREVALENT IN THE CATSKILLS...WHERE
TEMPERATURES AND DEWPOINTS WILL BE HIGHER THAN IN THE ADIRONDACKS
AND SOUTHERN GREEN MOUNTAINS. STILL...AT LEAST SOME SNOW MELT IS
LIKELY IN THE ADIRONDACKS AND SOUTHERN GREEN MOUNTAINS AS
TEMPERATURES WILL BE ABOVE FREEZING.
PRECIPITATION MAY END AS SOME SNOW AS COLDER AIR FILTERS IN TUESDAY
NIGHT. OTHERWISE DRY WEATHER SHOULD RETURN FOR WEDNESDAY WITH
DRYING CONDITIONS AND A STRONG NORTHWEST WIND. HOWEVER...RIVER
FLOODING MAY CONTINUE INTO WEDNESDAY.
PLEASE REFER TO THE WINTER/SPRING FLOOD OUTLOOK /ALBESFALY/ FOR
MORE DETAILS ON THE POTENTIAL FOR SPRING FLOODING.
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING
OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...
PLEASE VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE
/AHPS/ GRAPHS ON OUR WEBSITE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH THROUGH THIS EVENING FOR CTZ001-013.
NY...FLOOD WATCH THROUGH THIS EVENING FOR NYZ032-033-038>043-
047>054-058>061-063>066-082>084.
MA...FLOOD WATCH THROUGH THIS EVENING FOR MAZ001-025.
VT...FLOOD WATCH THROUGH THIS EVENING FOR VTZ013>015.
&&
SYNOPSIS...ELH
NEAR TERM...ELH
SHORT TERM...ELH
LONG TERM...IAA
AVIATION...IAA
FIRE WEATHER...
HYDROLOGY...SND/BGM/JPVHazardous weather outlook, Mar 22, 1:30 PM EST, 14 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
230 PM EDT MON MAR 22 2010
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-231100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
230 PM EDT MON MAR 22 2010
...FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH TUESDAY
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
NORTHWEST WINDS WILL INCREASE BEHIND A DEPARTING LOW PRESSURE
SYSTEM ON WEDNESDAY. THERE IS A CHANCE WIND GUSTS COULD EXCEED 45
MPH. IF CONDITIONS BECOME MORE CERTAIN...A WIND ADVISORY WOULD BE
ISSUED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flood, Warren
- When
- March 23, 4:00 AM EST
- Where
- Warren County, 2.25 mi E of Wevertown to 2.34 mi E of Wevertown
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- County Official
- Coordinates
- 43.634, -73.905
A bridge was reported washed out on Harrington Road in Johnsburg due to a possible beaver dam break along Johnson Brook.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in North Carolina, March 23, 2010$1.0 million · 1 event
- Flooding in Maine, March 23 to 25, 2010$100,000 · 3 events
- Flooding in New Hampshire, March 23 to 25, 2010$50,000 · 3 events
- Winter Storm in Colorado, March 23 to 24, 201021 events
- Dense Fog in Kentucky, March 23, 201020 events
- Dense Fog in Illinois, March 23, 201018 events
- High Surf in Hawaii, March 23 to 24, 201012 events
- Dense Fog in Missouri, March 23, 201011 events
- Winter Storm and Winter Weather in Colorado, March 23 to 24, 201010 events
- Heavy Snow in New Mexico, March 23 to 24, 20108 events
- Heavy Snow in Wyoming, March 23, 20106 events
- Dense Fog in Indiana, March 23, 20106 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219945.